Iowa, 2024High Wind in Iowa, April 6, 2024
April 6, 2024 · NWS FSD · 5 events in 5 counties and zones
A strong pressure gradient and elevated winds atop a well mixed boundary layer ahead of a low pressure system across Nebraska resulted in high winds across northwest Iowa mainly during the afternoon and evening hours of April 6th. Multiple automated stations reported maximum wind gusts at or above 58 mph.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pressure gradient and elevated winds atop a well mixed boundary layer ahead of a low pressure system across Nebraska resulted in high winds across northwest Iowa mainly during the afternoon and evening hours of April 6th. Multiple automated stations reported maximum wind gusts at or above 58 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 6, 5:26 AM CST, 3 hours 49 minutes earlier. Its key messages:
- Advisory level winds expected through the day on Saturday. By Saturday evening, winds may gust over 50 mph at times. Winds gradually weaken by Sunday.
- High winds and low humidity are expected to create critical fire danger Saturday afternoon and early evening. Any and all burning should be avoided Saturday, and caution should be used if performing field work.
- Confidence remains high that a corridor of light rain moves through the Tri-State area Saturday evening into Saturday night. Rainfall amounts however will only climb near 0.25". Some stronger wind gusts to 55 mph may be possible within diminishing showers.
- Potential for scattered convection returns Sunday afternoon. Very conditional risk for small hail or a few funnel clouds or landspouts Sunday afternoon south of I-90.
- Unsettled weather continues into Monday with high percentages of cloud cover (>80%) anticipated for eclipse viewing on Monday.
Area forecast discussion, Apr 6, 5:26 AM CST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
626 AM CDT Sat Apr 6 2024
.KEY MESSAGES...
- Advisory level winds expected through the day on Saturday.
By Saturday evening, winds may gust over 50 mph at times.
Winds gradually weaken by Sunday.
- High winds and low humidity are expected to create critical
fire danger Saturday afternoon and early evening. Any and all
burning should be avoided Saturday, and caution should be
used if performing field work.
- Confidence remains high that a corridor of light rain moves
through the Tri-State area Saturday evening into Saturday
night. Rainfall amounts however will only climb near 0.25".
Some stronger wind gusts to 55 mph may be possible within
diminishing showers.
- Potential for scattered convection returns Sunday afternoon.
Very conditional risk for small hail or a few funnel clouds
or landspouts Sunday afternoon south of I-90.
- Unsettled weather continues into Monday with high
percentages of cloud cover (>80%) anticipated for eclipse
viewing on Monday.
&&
.DISCUSSION...
Issued at 252 AM CDT Sat Apr 6 2024
THIS MORNING: Scattered cirrus continues to slide east of the
forecast area early this morning, with temperatures remaining in the
40s in most locations. Winds have been slow to increase tonight
despite VWP at FSD/LNX indicating 925 mb winds are now pushing 50
knots. It is likely that we'll begin to see some stronger 35 to 40
mph winds develop in the higher elevation of south central
South Dakota prior to daybreak.
TODAY-TONIGHT: Wind, fire, and then rain are the greatest concerns
through Saturday evening. We'll likely see a quick rise in wind
gusts by mid-morning as we begin mixing towards those higher
winds near 925MB. A brief window of 45-50 mph winds may be
possible in the James River Valley westward. However, as we move
towards mid-day we may see the development of a more steady 25-30
mph sustained gradient wind with only occasional gusts to 40-45
mph. What's also been noticeable the past days is the
significant dryness in the sounding that model guidance has been
underestimating. In fact, the 00Z soundings from OAX/DVN both
suggest PW values within the 10th to 25th percentile. With
another day of strong mixing expected, favor much lower dew
points from the HRRR/RAP this afternoon. This will lead to fire
danger concerns through the afternoon. Please see separate fire
weather discussion for further details.
By mid-afternoon we'll begin to watch a very narrow tongue of
marginal moisture move into central Nebraska. As a large upper
trough ejects into the Plains by mid-afternoon, strong forcing is
likely to develop a very sharp linear band of severe convection that
will track northeast late in the afternoon and evening. Ahead of
this line of convection, a secondary corridor of elevated
showers/iso-thunder will develop in a corridor of warm advection.
Both of these features will reach the MO River valley between 5 and
8pm. While the overall severe threat is likely to remain south
of the MO River, there is likely going to be some enhanced
downward momentum transfer of the increasing low-lvl flow at the
top of the mixed layer due to the rain falling through a stout
dry layer. Therefore we'll likely see a 3-6 hour period of
stronger winds gusting to 50-55 mph at times through the
evening and into the early overnight as this rain moves
northeast. Those rain totals are going to stay fairly minimal,
with most areas seeing less than 0.25" of precipitation by
midnight.
An expansive dry slot will pivot into the area behind this line of
convection, likely bringing an end to any rainfall for a good
portion of the overnight hours. Have tried to lower PoPs
overnight to account for this break. Winds may also begin to
weaken after midnight as the deepening upper low approaches the
CWA, though a brief extension of the wind advisory to 3 or 4am
could be possible.
SUNDAY: The nearly vertically stacked upper low will move slowly
eastwards across the Missouri River valley on Sunday. This setup may
be one that would be conducive to the development of convection
along an occluded front that pivots northward into areas south
of I-90 in the afternoon. The combination of increased vorticity
along the boundary, low LCLs, and sharpening lapse rates could
lead to some funnels or even small hail at times. In fact the
NST parameter has increased during the overnight model runs,
approaching 1 to 1.5 along the boundary. This is a highly
conditional threat however, as I'd like to see a bit more
destabilization along the boundary. Something to watch. Sunday
afternoon may at least bring the greatest chance for slow moving
convection that could produce an additional 0.25-0.50" of QPF
along a narrow corridor.
MONDAY: The upper low fills and begins to weaken by Monday morning,
however for those looking to see any of the eclipse, the
probabilities for overcast skies remain >80% early Monday
afternoon. Greater visibility will likely fall further south
towards Omaha or Des Moines. Temperatures on Monday may rebound
into the upper 40s to 50s in the afternoon.
TUESDAY-FRIDAY: A mostly quiet work week is likely as we'll be split
between upper troughing moving through southern Canada and a deeper
low moving through the Southern Plains. Temperatures through
Wednesday warm back into the 60s, with some very weak mid-lvl lift
producing a low end risk for sprinkles into Wednesday night.
Forecast confidence really begins to drop for the second half of the
week. The ECMWF/EPS suggest warmer temperatures and stronger
ridging moving towards the Plains, while the GEFS/GFS would suggest
a larger trough over the Great Lakes keeping temperatures cooler
than normal. Both camps suggest mostly dry conditions however.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 624 AM CDT Sat Apr 6 2024
Winds will steadily increase through the morning hours, with
persistent gusts up to 40 to 45 mph at times. Later this
afternoon, we'll see mid-lvl clouds increase, with a slight
upwards surge in winds beginning very late this afternoon ahead
of an incoming band of rain.
This band of rain will also have the potential to pull down
scattered 50 to 55 mph wind gusts as it rotates northeast
through the late evening. Behind the passage of the rain, MVFR
ceilings are likely to build into the area through daybreak
Sunday. Winds will only slowly decrease after midnight.
&&
.FIRE WEATHER...
Issued at 219 PM CDT Fri Apr 5 2024
Critical fire weather conditions are expected for the daytime
hours of Saturday, with the worst conditions Saturday afternoon
into early Saturday evening. Recent observations continue to
indicate a very dry airmass in the region, which will lead to
falling relative humidity values between 25 and 35 percent later
Saturday afternoon and evening. Southeast wind gusts will break
the 40 mph mark through the afternoon with potential for gusts
over 50 mph at times. While RH may remain above typical values
for red flag warnings, high wind gusts have been shown to
compensate for higher RH values and lead to faster fire
propagation.
Scattered rain will move through the area Saturday evening into
Sunday, which should increase fuel moisture through at least
Monday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 10 AM this morning to 1 AM CDT Sunday for
SDZ039-040-054>056-061-062-066-067-070-071.
Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for SDZ038>040-052>056-058>062-064>071.
Wind Advisory until 1 AM CDT Sunday for SDZ038-050-052-053-
057>060-063>065-068-069.
MN...Wind Advisory from 10 AM this morning to 1 AM CDT Sunday for
MNZ071-072-080-081-089-090-097-098.
Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for MNZ071-072-080-081-089-090-097-098.
IA...Wind Advisory from 10 AM this morning to 1 AM CDT Sunday for
IAZ001>003-012>014-020>022-031-032.
Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for IAZ001>003-012>014-020>022-031-032.
NE...Wind Advisory from 10 AM this morning to 1 AM CDT Sunday for
NEZ013-014.
Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for NEZ013-014.
&&
DISCUSSION...Dux
AVIATION...Dux
FIRE WEATHER...DuxHazardous weather outlook, Apr 6, 2:47 AM CST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
347 AM CDT Sat Apr 6 2024
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-071030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
347 AM CDT Sat Apr 6 2024
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Strong winds with gusts greater than 40 mph are expected throughout
the day Saturday and into Saturday night. Wind gusts may exceed 50
mph at times Saturday evening as scattered showers and thunderstorms
move through. A few stronger showers could produce wind gusts over
55 mph Saturday evening.
Very dry grassland and brush, combined with high winds, and lowering
humidity values will lead to critical fire weather conditions
Saturday afternoon and evening. Outdoor burning should be avoided
and extreme caution should be used if working outdoors or in farm
fields.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Gusty conditions will continue through Sunday as scattered showers
and isolated thunderstorms will be possible in the afternoon.
While severe storms are not likely, conditions may develop to allow
for isolated funnel clouds in areas south of Interstate 90 in the
afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Sioux
- When
- April 6, 9:15 AM CST to 7:00 PM CST
- Where
- Sioux forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Sustained winds briefly peaked between 40 and 43 mph during the morning hours and then more consistently peaked between 40 and 48 mph in the afternoon and early evening. A maximum wind gust of 64 mph was observed at the Sioux County Regional Airport (KSXK). In addition, some roof flashing was reported torn from a house in Rock Valley by a trained spotter.
High Wind, Woodbury
- When
- April 6, 2:30 PM CST to 4:00 PM CST
- Where
- Woodbury forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Sustained winds briefly peaked near 40 mph during the afternoon hours. A maximum wind gust of 58 mph was observed at Sioux Gateway Airport (KSUX). In addition, emergency management reported several trees and power lines down around Sioux City. And broadcast media reported sections of large trees up to two feet in diameter downed four miles southeast of Sioux City.
High Wind, Clay
- When
- April 6, 2:45 PM CST to 5:30 PM CST
- Where
- Clay forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Sustained winds briefly peaked near 40 mph during the afternoon hours. A maximum wind gust of 59 mph was observed at the Spencer Municipal Airport (KSPW).
High Wind, Buena Vista
- When
- April 6, 3:45 PM CST to 5:00 PM CST
- Where
- Buena Vista forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Sustained winds briefly peaked between 40 and 43 mph during the afternoon hours at Storm Lake Municipal Airport (KSLB).
High Wind, O'Brien
- When
- April 6, 4:15 PM CST to 5:15 PM CST
- Where
- O'Brien forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Sustained winds briefly peaked between 40 and 43 mph during the afternoon hours. A maximum wind gust of 58 mph was observed at the Sheldon Regional Airport (KSHL). In addition, small tree limbs were reported broken in Sanborn.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in Nebraska, April 6 to 7, 2024$7.5 million · 5 events
- Damaging Winds and High Wind in Nebraska, April 6 to 7, 2024$300,000 · 66 kt wind · 46 events
- Wildfire and Damaging Wind in Oklahoma, April 6 to 10, 20242 injured · $369,000 · 55 kt wind · 8 events
- High Wind in New Mexico, April 6 to 7, 2024$20,000 · 68 kt wind · 18 events
- High Wind in Kansas, April 6, 202456 kt wind · 23 events
- Frost and Freeze in Kentucky, April 6, 202421 events
- Dust Storm and High Wind in Kansas, April 6 to 7, 202463 kt wind · 20 events
- Frost and Freeze in Illinois, April 6, 202417 events
- High Wind in South Dakota, April 6, 202457 kt wind · 16 events
- High Wind in Colorado, April 6 to 11, 202483 kt wind · 16 events
- High Wind in Texas, April 6, 202463 kt wind · 14 events
- High Wind in Texas, April 6, 202457 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177802, 1177813, 1177804, 1177847, 1177809.